Michigan, 2012

Hail in Michigan, September 22, 2012

September 22, 2012 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced nickel size hail just north of Adrian.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced nickel size hail just north of Adrian.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 22, 6:00 AM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 22, 6:00 AM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
700 AM EDT SAT SEP 22 2012

.AVIATION...

//DISCUSSION...

A STRONG UPPER LEVEL DISTURBANCE WILL TRACK ACROSS SOUTHERN MICHIGAN
AND NORTHERN OHIO THIS AFTERNOON. THIS WILL BRING ADDITIONAL CHANCES
FOR RAIN SHOWERS...PRIMARILY FROM THE DETROIT TERMINALS SOUTHWARD.
LAKE EFFECT PROCESSES AND STEEP LAPSE RATES GENERATED AS COLDER AIR
ADVECTS IN AT THE UPPER LEVELS WILL ALSO CONTRIBUTE TO SHOWER
CHANCES ACROSS ALL OF SOUTHEAST MICHIGAN TODAY AND INTO THE EARLY
PART OF TONIGHT. A THUNDERSTORM WILL ALSO BE POSSIBLE. BOTH SHOWERS
AND THUNDERSTORMS WILL HAVE A GOOD POTENTIAL TO PRODUCE SMALL HAIL
THROUGH THIS EVENING.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE WITH CEILINGS DROPPING BELOW 5000 FEET THROUGH 18Z
TODAY. MEDIUM CONFIDENCE WITH CEILINGS AT OR BELOW 5000 FEET FROM
18Z-23Z...ESPECIALLY IN SHOWERS OR THUNDERSTORMS.

&&

.PREV DISCUSSION...ISSUED 417 AM EDT SAT SEP 22 2012

SHORT TERM...TODAY AND TONIGHT

CONDITIONS WILL FEEL VERY FALL-LIKE TODAY AS THE SEASON OFFICIALLY
STARTS...AS VERY COOL TEMPERATURES...SOME RAIN SHOWERS...AND GUSTY
WINDS OCCUR TODAY.

WATER VAPOR IMAGERY CONTINUES TO SHOW SEVERAL EMBEDDED SHORTWAVES
STREAMING THROUGH A MEAN TROUGH IN PLACE OVER THE GREAT LAKES. A FEW
WEAKER WAVES WERE MOVING THROUGH LOWER MICHIGAN AT 330AM...AND WERE
HELPING TO GENERATE SHOWERS AND EVEN A FEW THUNDERSTORMS OVER THE
WESTERN PART OF THE STATE. THESE SHOWERS SHOULD MOVE ACROSS THE AREA
BY 800 AM...AT WHICH TIME SUBSIDENCE BEHIND THE WAVES SHOULD PROVIDE
QUIETER CONDITIONS UNTIL ANOTHER UPPER WAVE APPROACHES DURING THE
VERY LATE MORNING AND AFTERNOON.

NEXT UPPER WAVE TO AFFECT LOWER MICHIGAN IS CURRENTLY SPINNING DOWN
THE MINNESOTA/WISCONSIN BORDER. THIS WAVE IS FORECAST TO TRACK ALONG
THE MICHIGAN/INDIANA/OHIO BORDER TODAY. AREA OF LOW/MID LEVEL
DEFORMATION AND FGEN WILL BRUSH ACROSS FAR SOUTHERN LOWER MICHIGAN
THIS AFTERNOON AND EARLY EVENING...PROVIDING A GOOD CHANCE OF RAIN
SOUTH OF M-59. FOR THE REMAINDER OF THE AREA...GOOD POTENTIAL FOR
SHOWERS ALSO EXISTS AS DIURNAL SURFACE HEATING AND COLDER AIR
ADVECTION ALOFT STEEPENS LOW-LEVEL LAPSE RATES TO AROUND 9 DEG C/KG.
THE COLDER AIR AND CYCLONIC FLOW OVER THE WARMER GREAT LAKES WILL
ALSO GENERATE A GOOD DEAL OF INSTABILITY...AND WILL GET LAKE EFFECT
PROCESSES GOING. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE...AS MU
CAPE VALUES RISE TO ALMOST 800 J/KG. THUNDERSTORMS WILL HOWEVER BE
MORE LIKELY OVER THE WESTERN PORTION OF THE STATE...CLOSER TO FLOW
OFF LAKE MICHIGAN. GOOD POTENTIAL FOR SMALL HAIL TO OCCUR WITH ANY
SHOWERS OR THUNDERSTORMS ALSO EXISTS TODAY AS FREEZING LEVELS HOVER
AROUND ONLY 5000 FEET.

COLD AIR IN PLACE OVER THE AREA AND CLOUD COVER WILL ONLY ALLOW MAX
TEMPERATURES TODAY TO WARM INTO THE MID 50S TO LOW 60S. LOWS TONIGHT
SHOULD FALL TO THE MID/UPPER 30S TO LOW 40S.

SHOWERS WILL DECREASE IN COVERAGE OVER THE INLAND AREAS OVERNIGHT AS
LAPSE RATES STABILIZE A LITTLE WITH THE LOSS OF DAYTIME HEATING AND
DRIER AIR WORKS INTO THE AREA.

LONG TERM...SUNDAY THROUGH FRIDAY

THE COLD AIR NOW POSITIONED ACROSS NRN MN AND NW ONTARIO WILL BECOME
CENTERED OVER LOWER MI BY SUN MORNING. WHILE THE GREAT LAKES WILL
MODIFY THIS AIRMASS...850MB TEMPS ARE STILL EXPECTED TO HOVER AROUND
0C THROUGH THE DAY. THE DEPTH OF LOW LEVEL COLD AIR WILL LEAD TO
STEEP LAPSE RATES FROM THE SFC TO 700MB...WHICH WILL ALLOW A FAIRLY
EXTENSIVE STRATO CU FIELD TO DEVELOP BY SUN AFTERNOON WITH ADDED
MOISTURE FLUX OFF LAKE MICHIGAN. THIS WILL KEEP DAYTIME HIGHS
SUPPRESSED TO THE 50S FOR MOST OF THE AREA. THE NAM SOLUTION IS A
BIT MORE AGRESSIVE WITH SUBSIDENCE FOLLOWING IN THE WAKE OF A MID
LEVEL WAVE SLIDING ACROSS LAKE HURON EARLY IN THE MORNING. AS A
RESULT...IT INDICATES A STRONG MID LEVEL INVERSION WHICH WOULD
DRASTICALLY LIMIT CONVECTIVE CLOUD DEPTHS. THE REMAINDER OF THE 00Z
MODEL SUITE HOWEVER INDICATE SOME ADDITIONAL MID LEVEL IMPULSES
ROLLING ACROSS THE STATE SUN AFTERNOON WHICH SUPPORT A HIGHER AND
WEAKER INVERSION AND THUS REMAIN SUPPORTIVE OF A LOW CHANCE OF SOME
SHOWERS /MAINLY DIURNALLY DRIVEN/.

THERE REMAINS STRONG AGREEMENT AMONG RECENT MODEL SOLUTIONS IN
SHOWING THE LONG WAVE TROUGH AXIS MOVING ACROSS NEW ENGLAND ON
MONDAY AS THE UPPER LOW LIFTS INTO NRN QUEBEC. THIS WILL LEAD TO
SUBSTANTIAL MID LEVEL HEIGHT RISES ACROSS SRN MI. MEANWHILE...A COLD
FRONT WILL PUSH SOUTH INTO THE NRN GREAT LAKES MONDAY...DRIVEN BY
YET ANOTHER MID LEVEL WAVE ROTATING AROUND THE ERN CANADIAN VORTEX.
WITH STRONG SFC HIGH PRESSURE LOCATED OVER THE OH AND TN
VALLEYS...LOW LEVEL W-SW FLOW WILL STRENGTHEN OVER THE AREA ON
MONDAY...LEADING TO A PUSH OF LOW LEVEL WARM AIR. THIS WILL RESULT
IN HIGHS REBOUNDING INTO THE 60S ON MON AND POSSIBLY 70S ON TUES.
PASSAGE OF THE COLD FRONT ACROSS THE FORECAST AREA WILL OCCUR EITHER
LATE TUES OR TUES NIGHT PER 00Z MODEL CONSENSUS. THERE IS EXPECTED
TO BE SOME GOOD UPPER JET DYNAMICS. THE MAIN ISSUE IN WHICH THE
MODEL SOLUTIONS ARE STRUGGLING WITH IS WITH RESPECT TO HOW AGRESSIVE
MOISTURE TRANSPORT INTO SE MI WILL BE. THE POTENTIAL FOR CONVECTIVE
DEVELOPMENT ACROSS THE OH AND MS VALLEYS SUGGESTS MOISTURE MAY
STRUGGLE TO ADVANCE THIS FAR NORTHWARD AND SUPPORTS A 20 OR 30 PCT
CHANCE OF SHOWERS TUES/TUES NIGHT ATTM.

CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION BY MID WEEK IN THE
WAKE OF THIS COLD FRONT. DESPITE RISING MID LEVEL HEIGHTS ACROSS THE
GREAT LAKES...THE POST FRONTAL SHALLOW COLD AIR IS EXPECTED TO KEEP
TEMPS ON THE COOL SIDE OF SEASONAL NORMS WED INTO THURS BEFORE THE
AIRMASS MODIFIES TOWARD THE END OF THE FORECAST PERIOD.

MARINE...

LOW PRESSURE WILL STRENGTHEN AS IT LIFTS FROM THE CENTRAL GREAT
LAKES UP INTO QUEBEC TODAY AND TONIGHT. A TIGHTENING SURFACE
PRESSURE GRADIENT BEHIND THIS AREA OF LOW PRESSURE IN COMBINATION
WITH STRONG COLD AIR ADVECTION OVER THE WARMER WATERS WILL ALLOW
WIND GUSTS AND WAVES TO INCREASE THIS AFTERNOON. NORTHWEST WINDS
OVER THE OPEN WATERS OF CENTRAL AND NORTHERN LAKE HURON ARE EXPECTED
TO GUST JUST OVER 30 KNOTS...WITH GUSTS TO 25 KNOTS EXPECTED OVER
MUCH OF THE NEARSHORE AREAS. PERSISTENT NORTHWESTERLY WINDS OVER THE
LENGTH OF LAKE HURON WILL ALSO ALLOW WAVE HEIGHTS TO BUILD AS HIGH
AS 7 FEET OVER THE NEARSHORE WATERS. SMALL CRAFT ADVISORIES ARE IN
EFFECT FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON FOR NEARSHORE
WATERS BETWEEN PORT AUSTIN AND PORT SANILAC. WIND SPEEDS WILL
DECREASE ON SUNDAY AS HIGH PRESSURE BUILDS INTO THE AREA.

WATERSPOUTS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS ALL MARINE
WATERS AS A SEASONABLY COLD AIRMASS SETTLES IN OVER THE WARM LAKE
WATERS...CREATING VERY UNSTABLE CONDITIONS.

ANOTHER ROUND OF STRONG WINDS IS EXPECTED ON MONDAY AS A STRONG LOW
PRESSURE SYSTEM TRACKS ACROSS ONTARIO. ADDITIONAL SMALL CRAFT
ADVISORIES MAY BE NECESSARY...AND A GALE WATCH MAY BE NEEDED FOR
PORTIONS OF LAKE HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
     FROM PORT AUSTIN TO PORT SANILAC...FROM NOON SATURDAY TO 2 PM
     SUNDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....HLO
SHORT TERM...HLO
LONG TERM....SC
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 22, 3:32 AM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
432 AM EDT SAT SEP 22 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-230845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
432 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON. HAIL TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 35
MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THUNDERSTORMS WILL
MOVE FROM WEST TO EAST AROUND 30 MPH. AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL TRAVERSE THE STATE TODAY. THE ASSOCIATED COLD AIR
ALOFT WILL LEAD TO AN UNSTABLE ENVIRONMENT CAPABLE OF GENERATING
SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
432 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. WATERSPOUTS ARE
ALSO POSSIBLE. HAIL TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO
30 KNOTS WILL BE POSSIBLE WITH THE STRONGEST STORMS.
THUNDERSTORMS WILL MOVE FROM WEST TO EAST AROUND 30 MPH. AN UPPER
LEVEL LOW PRESSURE SYSTEM WILL TRAVERSE THE STATE TODAY. THE
ASSOCIATED COLD AIR ALOFT WILL LEAD TO AN UNSTABLE ENVIRONMENT
CAPABLE OF GENERATING SOME THUNDERSTORMS AND WATERSPOUTS.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR PORTIONS OF LAKE HURON
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS ARE POSSIBLE MONDAY AND MONDAY NIGHT. PLEASE
REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 22, 9:43 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1043 AM EDT SAT SEP 22 2012

MIZ082-221545-
LENAWEE-
1043 AM EDT SAT SEP 22 2012

...SPECIAL WEATHER STATEMENT...

AT 1038 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF HUDSON...MOVING EAST AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ADDISON AND CEMENT CITY BY 1100 AM EDT...
  ONSTED AND CLAYTON BY 1120 AM EDT...
  ADRIAN BY 1140 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SF

The radar

The Detroit radar (KDTX), 98 km away, was scanning. The volume nearest the first event began at 15:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lenawee

When
September 22, 10:24 AM EST
Where
Lenawee County, 2.14 mi NNW of Adrian
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.930, -84.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407506.